Tuesday, September 29, 2009

Question 33

65 year old african american patient is brought to the ER with fever and shortness of breath for last 2 days. He is a chronic smoker for last 25 years and has been occassionally consuming alcohol. He gives history of heroin abuse. On chest auscultation he has diffuse rhonchis and decreased breath sounds at the right base. His BP is 88/30 mm Hg, P 120/min, Oxygen saturation of 86 %, and has a Temperature of 102.5 F. Chest X Ray is suggestive of bilateral lower lobe patches. His saturation continues to drop in the ER. He is appropriately managed with IV antibiotics and mechanical ventilation. On third day of hospitalization in the ICU, he appears to be confused. His ABG is given as PaO2 = 92, PCO2 = 50, HCO3 = 12, and SaO2 94 %. His other investigations are as follows:
Hb 13.8, Hct = 45, TLC 14500, Neutophils 70, Lymphocytes 26, Bands 2, Eosinophils 1, Basophils 1, Glucose = 240 mg%, Na = 121, K = 3.9, Cl = 100, Ca = 9.0, Mg = 2.1. What is the most likely cause of his confusion?

a) Diabetes Mellitus

b) Diabetes Insipidus

c) SIADH

d) Alcohol withdrawal

e) Ventilator associated pneumonia

f) Drug abuse

3 comments:

anji October 1, 2009 at 1:34 PM  

usmle challenger can you please put up all the answers, so i can verify mine...Thank you

Usmle Challenger October 3, 2009 at 2:23 PM  

Answer: C) SIADH

Explanation to follow

Anonymous,  October 13, 2009 at 12:35 PM  

Ectopic ADH (small cell lung cancer)

About This Blog

  © Blogger templates The Professional Template by Ourblogtemplates.com 2008

Back to TOP